Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV medication and Erectile Dysfunction
Oct 10, 2010

I've been hiv positive since 1986 and have been on hiv medication since 1988. While Iam in perfect health, I've notice over the years an increasing problem achieving erections. It seem that very little has been written on the possible correlation between hiv meds and ED, even though 50% of men on hiv medication experience some form of ED. Clearly there is a connection here. I suspect that it is possibly due to the fact that hiv medicatation, and hiv itself tends to interfere with how the body processes colesterol. I coincidentally also have high colesterol even though I'm quite active, fit and eat well. If ED is primarily a problem with blood flow from clogged arteries, it would appear, in my case at least, that hiv medication may be the cause. And, if there is a problem with blood flow to this area of the body, then chances are there is a problem with blood flow to other areas such as the heart or the brain. While the medical community seems to be dismissing the problem and prescribing ED drugs as a solution, it is also ignoring the fact that ED appears to be an early marker for a potentially greater problem like heart disease. What are your thoughts on this?

Response from Dr. Henry

As you point out data is limited (and so it appears is interest in research on the matter). Since ED is common in the general population of males it can be difficult to sort out which of numerous factors contribute the most to ED. Aging, stress, illicit drug use, smoking, depression, use of other prescription drugs (such as many depression drugs)--all are as common or more common in HIV+ patients and all of those factors and more can contribute to ED. Concern about HIV transmission to others is another factor for some patients. To date ED has not been linked to either one type of HIV medication or associated with higher cholesterol levels though the data on that remains fairly limited. In my own practice I haven't noticed a link between cholesterol effect of HIV regimen and rate of ED but I will try to focus on that more to see if I was missing something. KH



Previous
Current Life Expectancy?
Next
Treatment change due to side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement